Alert archive / Utah / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 3, NWS Grand Junction, CO

July 23, 2008Uintah County, Utah

NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 23, 2008, 4:00 PM MDT for Uintah County, Utah. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2008, 4:00 PM MDT (22:00 UTC)
Expired
Jul 23, 2008, 4:45 PM MDT
In force
45 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon

County Uintah County, UT

The radar

The Grand Junction radar (KGJX), 163 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:13 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 23, 2:13 PM MDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
213 PM MDT WED JUL 23 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY...
THE MONSOONAL MOISTURE PLUME WAS CONCENTRATED OVER THE CENTRAL CO
MOUNTAINS TODAY WITH A WEAK VORT MAX TRAVELING ALONG IT. BEST
CONVECTION WILL CONTINUE DEVELOPING OVER THE ROAN PLATEAU...PICEANCE
BASIN...FLAT TOPS AND ROUTT COUNTY. THESE STORMS ARE DEVELOPING UNDER
UPPER LEVEL DEFORMATION AND BIT OF SPEED SHEAR ALOFT. FURTHER
SOUTH...A SUBSIDENCE INVERSION AT ABOUT 19K MSL INHIBITED CONVECTION
OVER THE SAN JUAN MTNS...BUT HEATING IS NOW PUNCHING THROUGH THAT
INVERSION TO PRODUCE THE EXPECTED NUMEROUS SHOWERS AND
THUNDERSTORMS...THOUGH RELATIVELY WEAK ONES.

AS THE MOISTURE AXIS ROTATES CLOCKWISE THROUGH THURSDAY...NW CO AND
NE UT WILL CONTINUE TO DRY OUT...WHILE CENTRAL AND SE CO AND SE UT
WILL REMAIN UNDER THE MOISTURE PLUME...THOUGH THIS PLUME IS SLOWLY
DIMINISHING AND AREAL COVERAGE WILL DECREASE. FRIDAY WILL GET
PROGRESSIVELY DRIER FROM NW TO SE AND TEMPS WILL REMAIN SEASONABLY
WARM.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
THROUGH THE WEEKEND: LATEST MODELS ARE A LITTLE JUICIER MAINLY
DURING THE EARLIER PORTION OF THE LONG TERM PERIOD. IT LOOKS LIKE
SOME OF DOLLYS MOISTURE/ENERGY WILL GET ENTRAINED INTO THE REGION.
FOR THIS REASON I HAVE INCREASED POPS...ESPECIALLY OVER THE SOUTH...
WITH HEAVY RAIN A POSSIBILITY. BUT ALL ZONES SHOULD SEE AT LEAST A
SLIGHT CHANCE OF THUNDERSTORMS. AS A RESULT OF THE ABUNDANT MOISTURE
EXPECT SOME NIGHTTIME CONVECTION...WITH THE SOUTH FAVORED OF COURSE.

MONDAY-WEDNESDAY: NO BIG CHANGES TO THE GENERAL MONSOONAL PATTERN
WITH MOISTURE REMAINING MORE PLENTIFUL OVER THE SOUTHERN PORTION.
THE LATEST RUN SHOWS A LITTLE DRYING FROM THE NORTHWEST DURING THIS
PERIOD AS THE THETA-E RIDGE GETS FLATTENED. HOWEVER...SINCE THE
GENERAL PATTERN PERSISTS...HAVE MADE FEW CHANGES TO THE FORECAST. I
DID MAKE SURE THAT ALMOST ALL ZONES HAVE AT LEAST SLIGHT CHANCE
MENTION EACH AFTERNOON AND EVENING...WITH MORE PLENTIFUL POPS FOR
THE MOUNTAINS AND SOUTH.

TEMPS WILL CONTINUE TO BE HIGHLY DEPENDENT ON CLOUD COVER AND
PRECIPITATION.

&&

.AVIATION...
DIURNALLY DRIVEN SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE
REGION.  STORMS WILL GRADUALLY DIMINISH AFTER SUNSET...BUT A
FEW STORMS MAY PERSIST THROUGH THE NIGHT. SOME THUNDERSTORMS WILL
PRODUCE LOCALLY HEAVY RAINFALL...RESULTING IN MOUNTAIN OBSCURATION
AND MVFR CIGS AND VSBYS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

SHORT TERM.....CJC
LONG TERM......EH
AVIATION.......CJC/PF
Hazardous weather outlook, Jul 23, 6:00 AM MDT, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT WED JUL 23 2008

COZ001>014-017>023-UTZ022>025-027>029-241200-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...ESPECIALLY
OVER SOUTHWEST COLORADO WHERE STORMS WILL BE MORE NUMEROUS.  LOCALLY
HEAVY RAIN WILL OCCUR WITH THE STRONGEST STORMS AND ALSO PRODUCE
SMALL HAIL AND VERY GUSTY WINDS.  HEAVY SHOWERS MAY CAUSE RAPID
RUNOFF WITH SMALL CREEKS AND STREAMS TO RUN HIGH AND CAUSE DEBRIS
MID FLOWS.  SHOWERS AND THUNDERSTORMS WILL DECREASE AFTER SUNSET...
BUT ISOLATED STORMS WILL LAST BEYOND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
OCCUR EACH DAY...WITH THE BEST CHANCE OVER SOUTHEAST UTAH AND
SOUTHWEST COLORADO.  MOSTLY DRY WEATHER WILL OCCUR OVER NORTHEAST
UTAH AND NORTHWEST COLORADO...BUT ISOLATED THUNDERSTORMS WILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:02 PM MDTAreal Flood AdvisoryGJTMontezuma3 hr
Jul 22, 7:18 PM MDTAreal Flood AdvisoryGJTGarfield3 hr
Jul 23, 4:37 PM MDTAreal Flood AdvisoryGJTDelta, Montrose4 hr
Jul 23, 4:37 PM MDTAreal Flood AdvisoryGJTSan Miguel2 hr
Jul 23, 5:12 PM MDTAreal Flood AdvisoryGJTLa Plata88 min
Jul 23, 5:13 PM MDTAreal Flood AdvisoryGJTSan Miguel95 min
Jul 23, 5:43 PM MDTAreal Flood AdvisoryGJTOuray3 hr
Jul 22, 7:56 PM MDTAreal Flood AdvisoryGJTSan Juan3 hr

Nearby

Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.